Cold/Wind Chill, Chenango
- When
- March 3, 4:00 AM EST to 8:00 AM EST
- Where
- Chenango forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.494, -75.612 (the zone’s center; the record gives no point)
A cold front went through the region the evening of March 2nd. Winds out of the west to northwest were steady between 10 and 20 miles an hour into the 3rd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front went through the region the evening of March 2nd. Winds out of the west to northwest were steady between 10 and 20 miles an hour into the 3rd. Temperatures fell below zero during the early morning hours of the 3rd. The cooperative observers with the coldest low temperatures were Boonville with 18 below zero and Cooperstown with 17 below zero Fahrenheit. The lowest wind chill values were 20 to 30 below zero. This arctic air also set off lake effect snow showers. Snow amounts were up to 3 inches. The wind also caused any lake effect snow to blow and drift.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 3, 3:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EST MON MAR 3 2003
ARCTIC AIRMASS HAS PLOWED THROUGH THE REGION WITH TEMPS IN THE
SINGLE DIGITS ACROSS NEW YORK AND TEENS IN NORTHEAST PA. BLUSTERY
WINDS WILL CONTINUE FOR THE MORNING HOURS BEFORE HIGH PRESSURE
CRESTS OVER THE REGION THIS AFTERNOON. WIND CHILL ADVISORY WILL
CONTINUE AS POSTED FOR 15 TO 20 BELOW VALUES THIS MORNING. LAKE
INDUCED INSTABILITY ON A MULTI-BAND FLOW WILL KEEP POTENTIAL FOR A
BRIEF LIGHT ACCUMULATING SNOW SHOWER IN THE PICTURE FOR FINGER LAKES
AND NORTHERN SUSQUEHANNA REGIONS...AT LEAST THROUGH THIS AM.
SYNOPTIC DRYING WILL CONTINUE...BUT LES FLURRIES LIKELY NOT TO QUIT
UNTIL HIGH MOVES RIGHT ON TOP AT 00Z.
SNOW FALLING IN THE NORTHERN PLAINS EARLY TODAY DUE TO ISENT LIFT
AHEAD OF NORTHERN STREAM S/WV TROF AND WEAK SFC LOW. ETA/GFS/CAN AT
LEAST IN REASONABLE AGREEMENT THAT TRACK OF FEATURE WILL MOVE ACROSS
SRN ONTARIO TONIGHT AND TUESDAY...ALTHOUGH STRENGTH DIFFERENCES
APPARENT. ISENT LIFT AND MOISTURE ARRIVE A LITTLE SLOWER THAN
PREVIOUS FCST TONIGHT...AND ITS NOT IMPRESSIVE...SO WILL BACK OFF
CHANCES FOR SHSN/FLURRIES UNTIL AFTER MIDNIGHT. WE SHOULD BE MAINLY
CLEAR EARLY THIS EVENING TO ALLOW FOR QUICK RAD COOLING AND NEAR
ZERO LOWS BEFORE A LATE NIGHT REBOUND. THE WAA FORCING IS QUITE WEAK
...SO MOSTLY I EXPECT ONLY FLURRIES TO DEVELOP...BUT WILL KEEP LOW
CHANCE FOR MEASURABLE GOING OVER NORTHERN AREAS WHERE SOME DPVA IS
PROGGED IN TANDEM WITH WAA TOWARD MORNING.
FCST IS UP FOR GRABS TUES THRU WEDS WITH RADICAL DIFFERENCES BETWEEN
ETA/GFS. FCST WILL BE BASED ON CANADIAN GLOBAL MODEL WHICH IS AN
EASED UP VERSION OF THE AGGRESSIVE ETA. IN A NUTSHELL...BELIEVE GFS
IS FOCUSED ON TOO MUCH NORTHERN STREAM ENERGY WHICH I CANT REALLY
FIND A REASON FOR ON SATL OR NOAM OBS. FASTER AND FLATTER NORTHERN
STREAM WILL PUSH LOWS ACROSS CANADA AND SET UP FRONT JUST SOUTH OF
CWA...THEN DOMINANT STJ LOOKS TO BE THE PLAYER. AT LEAST THATS MY
BET AT THIS POINT AND ETA/CAN/ECMWF HEDGING HIS WAY TOO. THUS...WE
HAVE A COLDER SOLUTION TUES NITE AND WEDS ALTHOUGH HOW COLD IS
UNCERTAIN. I DONT THINK THE HIGH PRES STRETCHING ACROSS NNY AND NEW
ENG PER ETA IS CORRECT...WITH CORE REMAINING SLIGHTLY WEST PER CAN
MDL. WILL KEEP TOKEN SHSN CHANCES WITH THE FRONT TOMORROW...THEN
MAKE CHANGES TO FCST GRIDS BY DROPPING LOWS TUES NIGHT A FEW
DEGREES. ALREADY HAVE REASONABLE TEMPS GOING FOR WEDS...BUT WILL
TWEEK DOWN A COUPLE DEGREES BASED ON THE TREND. WAVE MOVING
NORTHEAST ALONG SNTRY FRONT WILL BRING ADDL PRECIP TO THE REGION.
COLDER SCENARIO CUTS RAIN OUT EVERYWHERE TUES NITE...AND ON WEDS FOR
FINGER LAKES REGION NORTHWARD..BLYR AND SFC HIGHS MARGINAL FOR A MIX
SOUTHERN TIER INTO NEPA ON WEDS.
ISC GRIDS AVAIL.
.BGM...WIND CHILL ADVISORY ALL NY ZONES EXCEPT SULLIVAN...AND
BRADFORD/SUSQUEHANNA IN PA.
BREWSTERNYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-021145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 452 AM EST SUN MAR 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... ARCTIC AIR WILL BLAST THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT. DANGEROUS WIND CHILLS ARE POSSIBLE EARLY MONDAY MORNING. SEE SPECIAL WEATHER STATEMENT WWUS81 KBGM OR ALBSPSBGM FOR ADDITIONAL DETAILS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350213, 5350214, 5350215, 5350216, 5350217, 5350218, 5350219.